Skip to main content
U.S. flag

An official website of the United States government

Official websites use .gov
A .gov website belongs to an official government organization in the United States.

Secure .gov websites use HTTPS
A lock ( ) or https:// means you’ve safely connected to the .gov website. Share sensitive information only on official, secure websites.

Geometric Decompositions of Bell Polytopes with Practical Applications

Published

Author(s)

Peter L. Bierhorst

Abstract

In the well-studied (2,2,2) Bell experiment consisting of two parties, two measurement settings per party, and two possible outcomes per setting, it is known that if the experiment obeys no- signaling constraints, then the set of admissible experimental probability distributions is fully characterized as the convex hull of 24 distributions: 8 Popescu-Rohrlich (PR) boxes and 16 local deterministic distributions. Here, we refine this result to show that any nonlocal nonsignaling distribution can always be uniquely expressed as a convex combination of exactly one PR box and (up to) eight local deterministic distributions. In this representation each PR box will always occur only with a fixed set of eight local deterministic distributions with which it is affiliated. This decomposition has multiple applications: we demonstrate an analytical proof that the minimum detection efficiency for which nonlocality can be observed is eta>2/3 even for theories constrained only by the no-signaling principle, and we develop new algorithms that speed the calculation of important statistical functions of Bell test data. Finally, we enumerate the vertices of the no-signaling polytope for the (2, n, 2) ``chained Bell'' scenario and find that similar decomposition results are possible in this general case. Here, our results allow us to prove the optimality of a bound, derived in [Barrett et al. 2006, Phys. Rev. Lett. 97, 170409] on the proportion of local theories in a local/nonlocal mixture that can be inferred from the experimental violation of a chained Bell inequality.
Citation
Journal of Physics A: Mathematical and Theoretical
Volume
49
Issue
21

Keywords

Bell’s inequality, No-signaling polytopes, Quantum nonlocality

Citation

Bierhorst, P. (2016), Geometric Decompositions of Bell Polytopes with Practical Applications, Journal of Physics A: Mathematical and Theoretical, [online], https://doi.org/10.1088/1751-8113/49/21/215301 (Accessed May 20, 2024)

Issues

If you have any questions about this publication or are having problems accessing it, please contact reflib@nist.gov.

Created April 20, 2016, Updated May 19, 2020